Indiana, 2025Damaging Winds and Lightning Strike in Indiana, March 15, 2025
March 15, 2025 · NWS IWX · 4 events in 4 counties and zones
A deep surface low moved through the Midwest resulting in instances of thunderstorm wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $130,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep surface low moved through the Midwest resulting in instances of thunderstorm wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 14, 10:53 PM EST, 3 hours 10 minutes earlier. Its key messages:
- Unseasonably warm and windy through Saturday, with highs in the 70s. A wind advisory is in effect after midnight into Saturday evening. Gusts up to 45 to 55 mph are expected, with the strongest gusts most likely Saturday afternoon.
- Burning is not recommended Saturday as any fires will be difficult to contain and could quickly get out of control.
- Strong to severe storms are possible late tonight into Saturday morning and then again Saturday afternoon. Damaging wind gusts are the primary threat. There is an isolated tornado threat late tonight into early Saturday, mainly west of Interstate 69.
Area forecast discussion, Mar 14, 10:53 PM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1153 PM EDT Fri Mar 14 2025
.KEY MESSAGES...
- Unseasonably warm and windy through Saturday, with highs in
the 70s. A wind advisory is in effect after midnight into
Saturday evening. Gusts up to 45 to 55 mph are expected, with
the strongest gusts most likely Saturday afternoon.
- Burning is not recommended Saturday as any fires will be
difficult to contain and could quickly get out of control.
- Strong to severe storms are possible late tonight into
Saturday morning and then again Saturday afternoon. Damaging
wind gusts are the primary threat. There is an isolated
tornado threat late tonight into early Saturday, mainly west
of Interstate 69.
&&
.UPDATE...
Issued at 1051 PM EDT Fri Mar 14 2025
Opted to go ahead and upgrade the high wind watch to an advisory
for the entire area, and expand the advisory to start after
midnight tonight and continue through 8 pm EDT Saturday evening.
Also adjusted the gale warning on Lake Michigan with similar
timing. We've decoupled as of this writing, with gusts mainly
in the western half around 20 to 25 mph range. Expect sustained
winds and general gustiness to increase out ahead of the
approaching line of storms (non- convective gusts), as has been
happening upstream. Further south gusts of 45 to 60 mph have
been observed ahead of the line associated with a deeper mixed
layer, and with the stronger jet building in aloft, winds around
40 to 60 knots will be at about 2-3Kft. Once that better mixed
layer moves east we could start seeing the stronger gusts reach
the surface.
Within the line of approaching showers and thunderstorms, it's
possible we have even higher wind gusts-hence the
enhanced/slight risk for severe weather west of I 69. The
primary threat with this line of showers and storms is damaging
winds (one gust up to 75 in Clinton Co, IA; up to 70 in
Cambridge, IL, others in the 45-60 mph range as of now),
however an isolated tornado risk cannot be ruled out (QLCS). The
best potential for any tornadoes would be further west and
south, especially west of IN-15 where deeper moisture may pool
(lower LCL's).
We may see a brief lull in the winds after the line goes
through, but by Saturday afternoon we'll see gusts up to 45 to
55 mph. A few gusts up to around 60 mph are possible, however I
think they will be isolated so felt more confident in advisory
criteria (versus going full blown warning). There are questions
with respect to cloud cover/mixing profiles during the day-how
the overnight/early convection impacts the environment. The
potential remains for additional severe threat Saturday
afternoon, and will depend once again on how things evolve
tonight-early Sat.
&&
.DISCUSSION...
Issued at 158 PM EDT Fri Mar 14 2025
Intense shortwave disturbance over nwrn OK will deepen newd into se
MN by daybreak tomorrow. Stout sfc dryline through ern KS/wrn MO
already sparking storms and expect these will explode going forward
through this aftn as broad downstream warm sector continues to
moisten. 12Z guidance though had trended slower with ewd progression
of what should be an extensive but weakening line of storms late
tonight. Presence of LLJ near 80kts would usually portents some risk
for damaging winds however stable boundary layer beneath marginal
instability wedge aloft curtails a more certain svr storm risk.
Strong secondary frontal wave development within base of sharp upper
trough over the lower OH valley tomorrow aftn will rocket newd into
se ON by daybreak Sun. Wrn bound of stalling composite frontal zone
uncertain but most likely to lie near the IN/OH stateline. Svr
risk through wrn OH looks limited here as mid MS valley storms
dominate Sat aftn and evening and limit better moisture flux
farther north. Otherwise primary question Sat is gradient wind
risk as boundary layer heats through the morning beneath tail of
exiting LLJ streak. Suspect morning cloud debris will limit a
deeper mixed layer from developing and thus limit gust potential
to aob 40kts. Not confident enough to sandbag high wind watch
as mid morning LLJ still quite strong, in excess of 55kts and
will punt headline decision to overnight shift.
Thereafter buckle up with a general windy week ahead with widely
ranging temperatures as flow aloft convulses in response to strong
plains cyclogenesis mid week with rain changing to snow and sharply
colder temps Thu-Sat.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 1144 PM EDT Fri Mar 14 2025
Strong to severe storms over IL were moving rapidly east.
Adjusted time & impacts slightly based on radar, sfc obs and
high res model trends. There should be a fairly small window
with the passage of the showers and storms when gusts greater
than 40 knots are possible. More rain is expected late in the
TAF period as the upper level trof moves east. Low MVFR and
possibly IFR ceilings are expected.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 8 PM EDT /7 PM CDT/ Saturday for
INZ005>009-012>015-017-018-020-022>027-032>034-103-104-
116-203-204-216.
OH...Wind Advisory until 8 PM EDT Saturday for OHZ001-002-004-005-
015-016-024-025.
MI...Wind Advisory until 8 PM EDT Saturday for MIZ078>081-177-277.
MARINE...Small Craft Advisory until midnight EDT tonight for LMZ043-046.
Gale Warning until 8 PM EDT Saturday for LMZ043-046.
&&
UPDATE...MCD
DISCUSSION...T
AVIATION...SkipperHazardous weather outlook, Mar 15, 12:50 AM EST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
150 AM EDT Sat Mar 15 2025
INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-160600-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
150 AM EDT Sat Mar 15 2025 /1250 AM CDT Sat Mar 15 2025/
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ SATURDAY...
...SEVERE THUNDERSTORM WATCH 40 IN EFFECT UNTIL 9 AM EDT /8 AM CDT/
THIS MORNING...
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Severe Thunderstorm Watch.
Windy and very dry conditions will continue to bring an elevated
risk of field and brush fires Saturday. Strong to severe storms are
likely early Saturday morning and then possible again Saturday
afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed tonight into Saturday.
LMZ043-046-160600-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
150 AM EDT Sat Mar 15 2025
...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 40 IN EFFECT UNTIL 9 AM EDT THIS
MORNING...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Severe Thunderstorm Watch.
Strong to severe storms are likely early Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
Thunderstorm Wind, White
- When
- March 15, 2:03 AM EST to 2:04 AM EST
- Where
- White County, 0.63 mi SE of Chalmers
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.664, -86.841
Power poles down on 150 E near Chalmers.
Thunderstorm Wind, Marshall
- When
- March 15, 2:58 AM EST to 2:59 AM EST
- Where
- Marshall County, 2.08 mi NW of Bourbon
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 41.320, -86.150
Eleven power poles were snapped between Elm and Fir Rd on 11th Rd. 700 customers were impacted.
Thunderstorm Wind, Huntington
- When
- March 15, 3:14 AM EST to 3:15 AM EST
- Where
- Huntington County, 1.08 mi NW of Bracken
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.989, -85.637
Metal outbuilding lost a number of roof panels. Photos indicate one wall may have lost panels as well.
Lightning, Grant
- When
- March 15, 5:16 AM EST to 5:17 AM EST
- Where
- Grant County, Fairmount
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 40.420, -85.650
Barn caught on fire due to a lightning strike.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, March 15, 20254 deaths · 8 injured · $10 million · EF4 · 4 events
- Tornadoes and Flash Flooding in Alabama, March 15, 20253 deaths · 3 injured · EF3 · 47 events
- Rip Currents in Puerto Rico, March 15 to 19, 20252 deaths · 2 injured · 2 events
- Tornadoes and Hail in Indiana, March 15, 2025$3.5 million · EF2 · 7 events
- Tornadoes and Damaging Winds in Indiana, March 15, 20253 injured · $2.2 million · EF1 · 29 events
- Tornadoes and Flash Flooding in Tennessee, March 15 to 19, 2025$1.8 million · EF1 · 40 events
- Tornadoes and Flash Flooding in Mississippi, March 15, 2025$567,000 · EF1 · 36 events
- Tornado and Damaging Winds in Georgia, March 15 to 16, 2025$343,000 · EF1 · 41 events
- Hail and Damaging Winds in Kentucky, March 15, 2025$2.1 million · 2.75 in hail · 23 events
- Tornadoes and Flash Flood in Louisiana, March 15, 2025$505,000 · EF1 · 9 events
- Hail and Damaging Winds in West Virginia, March 15 to 16, 2025$96,000 · 1 in hail · 58 events
- Tornado and Hail in Indiana, March 15, 20254 injured · EF1 · 38 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1240662, 1240658, 1240659, 1240657.